Older insomniacs may want to scale back on use of over-the-counter sleeping pillsAmericans love over-the-counter (OTC) sleep aids. In 2015 we spent $427 million on products like ZzzQuil, Unisom, and Sominex.

These drugs are advertised “for relief of occasional sleeplessness.” Yet many Americans—particularly older adults—use OTC sleep aids several nights a week and may want to consider scaling back because of the side effects.

Why So Popular?

Some long-time insomnia sufferers are quick to dismiss OTC sleeping pills as worthless.

“They’re like nothing burgers to me,” said Melissa, a lifelong insomniac I interviewed for my book.

Others say these drugs help them sleep. Research does indicate that the active ingredient in these medications—diphenhydramine or doxylamine—has a sedative effect. All of these first generation antihistamine drugs block secretion of histamine, a neurotransmitter associated with wakefulness.

Other factors accounting for the popularity of OTC sleep aids include their ready availability and relatively low cost; the widespread belief in the safety of OTC medications in general; and the fact that insomnia is such a common problem.

Why Such Mixed Appeal?

There’s no clear explanation for their mixed appeal among people with insomnia.    

“The problem is that there is not a whole lot of research on these medications,” said Dr. David Neubauer, associate professor of psychiatry at Johns Hopkins University School of Medicine and associate director at the Johns Hopkins Sleep Disorder Center, in a Medscape program on insomnia aired a few years ago. “Not much efficacy support exists.”

Labels on some of these sleep aids state that the product “reduces the time it takes to fall asleep if you have difficulty falling asleep.” But results of the few studies conducted in recent years do not back this claim up. Diphenhydramine has not been shown to put people to sleep any faster than placebo.

So sleep onset insomniacs—those whose sleep problem occurs at the beginning of the night—may not have much luck with OTC sleep aids.

Sleep maintenance insomniacs—those with trouble staying asleep—may fare a little better. A small amount of evidence suggests that diphenhydramine can reduce the number of nighttime wake-ups and improve sleep efficiency.

Dependency and Tolerance

Drug companies promote these sleep aids as “non-habit forming.” The fact that they can be purchased without a prescription indicates that healthcare professionals evaluating diphenhydramine and doxylamine for the FDA felt the risk of developing a dependency was low.

But tolerance to the drugs may build up if they’re used too frequently. Research suggests that if you take them every night, you’ll wind up needing to increase the dose to get the same sedative effect.

Long-Lasting Sedative Effects

Another problem with these antihistamines is that their sedative effects are fairly long lasting. “The elimination half-life is relatively long, so patients often experience morning grogginess,” Neubauer said. (Half-life is the time it takes for a dose of a drug in the blood plasma to decrease by half.)

Diphenhydramine has a half-life of 2.4 to 9.3 hours, and its half-life tends to increase with users’ age. The half-life of doxylamine is about 10 hours and may be longer in older adults. Morning grogginess increases the risk of falls and driving incidents.

“Dirty” Drugs

The other big problem with these OTC sleeping pills is their many nasty side effects.

“Most problematic would be the potential for anticholinergic effects,” Neubauer said. Common anticholinergic effects include blurred vision, constipation, decreased sweating, dizziness, dry mouth, and difficulty urinating and/or kidney failure.

“If people are taking too much of these medications or taking them in conjunction with other medications that might have anticholinergic effects, they can have side effects like delirium, confusion, dry mouth, or constipation. I have seen people with complete urinary retention caused by adding some diphenhydramine to their medication regimen to try to sleep better,” Neubauer said.

Anticholinergic drugs also put users at increased risk of developing dementia.

How Much Is Too Much?

The warnings I see in the literature these days are mainly directed at older adults, whose bodies process drugs more slowly and who are also more likely to be taking other anticholinergic drugs.

“Older adults are more likely to take diphenhydramine or doxylamine products 15 or more days in a month, an indicator of inappropriate use,” state the authors of a paper on the use of OTC sleep aids in older adults.

These authors are speaking to fellow physicians—but older adults who use these medications should also take note. It may be time to pull back on use of OTC sleep aids and look for other ways to get a good night’s sleep.

Posted by Lois Maharg, The Savvy Insomniac

Lois Maharg has worked with language for many years. She taught ESL, coauthored two textbooks, and then became a reporter, writing about health, education, government, Latino affairs, and food. Her lifelong struggle with insomnia and interest in investigative reporting motivated her to write a book, The Savvy Insomniac: A Personal Journey through Science to Better Sleep. She now freelances as an editor and copy writer at On the Mark Editing.

5 Comments

  1. Thanks Lois. I didn’t realize that the half-life of doxylamine was longer than diphenhydramine. Given the relationship between metabolism and aging, taking antihistamine for sleep (especially middle of night use) seems quite problematic.

    Like

    Reply

  2. Hi Michael,

    Thank you for your appreciation. Taking an antihistamine in the middle of the night would certainly be unwise for most people, especially older adults. My own experience of taking antihistamines for sleep occurred when I was still in my twenties. Even then, the drug I took did nothing to put me to sleep but kept me sleeping well past the time when my alarm clock was set to ring. And there was definitely some residual grogginess after I got up.

    Like

    Reply

  3. I had no idea that diphenhydramine would put you at risk for developing dementia. I took it for 10 years and got up to 30 pills a day, I’ve just recently got off of them. I did notice that when I took them a side effect was memory loss. I had a lot of problems remembering things that had just happened. I wonder how much of a risk I am for developing dementia when I get older.

    Like

    Reply

    1. So sorry for this tardy reply, Shanelle. I evidently missed your comment when it came in three months ago.

      It’s good you’ve gotten off the diphenhydramine. But it’s impossible to know whether your having taken the drug will eventually lead to dementia. Being at increased risk of developing a condition is not the same as saying you’re going to develop it. It’s just that you’ve upped the odds.

      If you’re concerned, I think the thing to do is to adopt a healthy lifestyle. We may not be able to prevent dementia, but research suggests that certain lifestyle changes may help decrease the risk of developing it. Here’s an article on that topic: https://www.helpguide.org/articles/alzheimers-dementia/alzheimers-and-dementia-prevention.htm

      Thanks for writing in.

      Like

      Reply

  4. […] Common side effects to be aware of are morning grogginess (our bodies process drugs more slowly as we age) and blurred vision, constipation, and trouble urinating (for more on this, see my post on OTC sleep aids and anticholinergic effects). […]

    Like

    Reply

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s